Medical

Sonar-sounding app may prevent opioid-overdose deaths

Sonar-sounding app may prevent...
The app works at a distance of up to 1 meter (3.3 ft) of the opioid user's chest
The app works at a distance of up to 1 meter (3.3 ft) of the opioid user's chest
View 2 Images
The app works at a distance of up to 1 meter (3.3 ft) of the opioid user's chest
1/2
The app works at a distance of up to 1 meter (3.3 ft) of the opioid user's chest
The app will contact emergency services if an overdose is detected
2/2
The app will contact emergency services if an overdose is detected

It's no secret that an increasing number of people are dying from opioid overdoses. If those overdoses are detected early enough, however, a shot of the drug naloxone can be administered to save the person's life. An experimental new sonar-based app could help that to happen.

Known as Second Chance, the app is being developed by a team at the University of Washington, led by doctoral student Rajalakshmi Nandakumar.

It works by emitting inaudible sound waves from the phone's speakers, then using the phone's mic to monitor the echoes of those waves as they reflect off the opioid user's chest. A custom algorithm analyzes that data to determine if the person's rate of breathing has fallen below a threshold level – or if they've even temporarily stopped breathing – which is an early indicator that an overdose may be occurring.

Plans call for the final version of the app to be utilized by opioid users on themselves, to check that they're not overdosing. If the app were to detect overly-slow or halted breathing, it would start by alerting the user and prompting them to respond. If they failed to do so, it would proceed to automatically contact emergency services and/or a list of predetermined contacts, letting them know that naloxone is needed.

The app will contact emergency services if an overdose is detected
The app will contact emergency services if an overdose is detected

The current version of the app was designed and tested with the help of drug users at Vancouver's Insite supervised injection facility, where it was ultimately 90 percent accurate at detecting the breathing patterns indicative of the early stages of an overdose of heroin, fentanyl or morphine. It was also highly accurate when tested on volunteers whose breathing slowed or even halted as they were anesthetized while undergoing elective surgery.

"We're experiencing an unprecedented epidemic of deaths from opioid use, and it's unfortunate because these overdoses are completely reversible phenomena if they're detected in time," says Dr. Jacob Sunshine, co-corresponding author of a paper on the research. "The goal of this project is to try to connect people who are often experiencing overdoses alone to known therapies that can save their lives. We hope that by keeping people safer, they can eventually access long-term treatment."

The paper was recently published in the journal Science Translational Medicine.

Sources: University of Washington via EurekAlert, American Association for the Advancement of Science via EurekAlert

1 comment
SteveAustin
Using sonar to detect breathing from your phone, this is genius level stuff.